Sheriff’s departments in 2021 and 2022 issued overdose warnings from brief fentanyl exposure or touch – claims medical experts dispute.
A few in recent years sheriff departments to have warnings issued about the dangers of fentanyl alongside videos that appear to show law enforcement officers suffering some sort of accidental overdose or reaction while exposed to the highly addictive drug.
Most recently, in December 2022, a Florida police department posted a video of an officer who appears to be overdosing “as a warning of how dangerous fentanyl can be”.
The posts align with reports from the Centers for Disease Control and Prevention (CDC) that drug overdose deaths in the United States have increased many-fold at least 15% in each of the last two years. More than 80,000 of those overdose deaths were related to synthetic opioids, primarily fentanyl, according to the CDC.
Can short-term exposure to fentanyl lead to an overdose?
No, medical experts say that brief exposure to fentanyl cannot cause an overdose.
WHAT WE FOUND
“The science is very clear that you can’t overdose on fentanyl by touching it,” said Leo Beletsky, an associate professor at the University of California School of Medicine at San Diego. “It’s technically impossible to touch fentanyl powder and feel its effects, let alone overdose.”
Ryan Marino, a medical toxicologist and addiction medicine specialist who is also an assistant professor at Case Western Reserve University School of Medicine, said skin provides a protective barrier.
“You can’t just touch fentanyl and overdose,” he said.
Beletsky said he believes there is some confusion about the fentanyl patches University of Michigan Health says are used to treat moderate to severe chronic pain around the clock and should only be used by those with a prescription. But there are important differences between fentanyl patches and touch fentanyl, says Beletsky.
“The main difference, first of all, is that the patches are specially designed medical devices that contain liquids that transport fentanyl through your skin and into your bloodstream,” he explained. “So there’s a special vehicle for getting fentanyl across your skin. This is one. And secondly, even these effective patches work in a matter of hours – definitely not minutes and certainly not seconds in a way that, you know, these videos of fentanyl exposures dictate that process unfolding.”
In addition, Marino said that a person briefly exposed to fentanyl would not overdose either.
“They don’t just get airborne, you can’t accidentally inhale them,” he said. “The only way to overdose would be by injecting, snorting or otherwise ingesting if they are compressed into a pill form and you take them orally, for example.”
A Joint Statement 2017 from the American College of Medical Toxicology and the American Academy of Clinical Toxicology concluded that the presence of fentanyl cannot lead to an overdose.
“For opioid toxicity to occur, the drug must enter the blood and brain from the environment,” the statement said. “Toxicity cannot arise simply from being in the vicinity of the drug.”
So where did the idea that brief exposure to fentanyl lead to an overdose come from? Beletsky and Marino were authors of a Study published in 2020 However, a 2016 Drug Enforcement Administration (DEA) warning provides inaccurate information about the risk of overdose with brief exposure to fentanyl. The alert is linked to a video showing two detectives’ anecdotal accounts of exposure to fentanyl, but the video is no longer available.
The DEA warning also states, “Merely touching fentanyl or accidentally inhaling the substance during enforcement action or field testing can result in absorption through the skin, and that is one of the greatest dangers with fentanyl.”
A DEA spokesman told VERIFY that the video associated with the alert “has been removed to avoid confusion as the scientific understanding of fentanyl exposure has evolved.” The agency said it follows CDC Guidelines to prevent occupational exposure to fentanyl.
Updated DEA guidance says that “inhalation of airborne powder is most likely to result in adverse effects, but less likely than skin contact.”
In the 2017 joint statement, the American College of Medical Toxicology and the American Academy of Clinical Toxicology said they had “seen no reports from emergency responders who developed signs or symptoms consistent with opioid toxicity from incidental exposure to opioids.” .
in one Study 2021Researchers from RTI International, a nonprofit research group in North Carolina, and the University of California San Diego said there have been no confirmed cases of first responders overdosing after touching fentanyl.
In July 2021, the San Diego County Sheriff’s Department claimed that a deputy nearly died processing of fentanyland publishes a now deleted video of the incident while warning of the dangers of the drug.
The San Diego County Sheriff said the San Diego Union-Tribune that he, not a doctor, had concluded that the deputy had overdosed on an accidental exposure to fentanyl. The sheriff’s department also disclosed the hospital where the deputy was treated did not perform a toxicological test.
Beletsky said signs of an opioid overdose include a person going into a limp and sleepy state, shallow breathing, and blue lips and fingertips. People who suffer from an overdose are often treated with naloxone, a drug that can reverse an opioid overdose and allow a person to breathe normally again. according to the National Institute on Substance Abuse.
To learn where to find naloxone or narcan in your area, search the National Harm Reduction Coalition map here.
If you or someone you know is dealing with addiction, you can find help and support through the National SAMHSA hotline by phone at 1-800-662-HELP.
Want something VERIFIED?
https://www.kvue.com/article/news/verify/health-verify/fentanyl-overdose-brief-exposure-not-possible-medical-experts-say-december-2022/536-7b9247ed-49cc-4295-8ab5-39e14a4a72b8 Brief exposure to fentanyl may not cause an overdose, experts say